Wildfire, Yellowstone National Park
- When
- August 9, 5:00 PM MST to August 26, 7:00 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
m. on Thursday, August 9.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Lightning sparked the Columbine Wildfire over the eastern portion of Yellowstone National Park beginning at 6:00 p.m. on Thursday, August 9. Smokejumpers and aerial bombardment could not keep the fire contained the next day and the fire grew to over 1,000 acres. Gusty southwest wind and dry conditions allowed the fire to grow significantly on Sunday, August 12. The fire made additional advances east over the next three days, twice closing the East Entrance to Yellowstone National Park because of dense smoke. Over one and one-half inches of rain fell on the fire from August 17 through August 19 considerably slowing progress of the fire. Several resort areas just to the east of the national park boundary along U.S. Highway 14-16-20 had been threatened by the blaze. Approximately 18,255 acres were torched. Total acreage burned within Yellowstone National Park totaled 16,523 with the remainder being in the Shoshone National Forest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 9, 2:24 PM MST, 2 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 324 PM MDT THU AUG 9 2007 .SHORT TERM...TONIGHT THROUGH SUNDAY A WEAK SHORT WAVE TROUGH MOVING NORTHEAST FROM THE GREAT BASIN WILL MOVE THROUGH THE WEST THIS EVENING PRODUCING ISOLATED MOUNTAIN THUNDERSTORMS. A LARGE SCALE LOW PRESSURE TROUGH ALONG THE WEST COAST WILL PUSH INLAND WHICH WILL INCREASE THE SOUTHWEST FLOW OVER THE AREA. AT THIS TIME FRIDAY AFTERNOON AND EVENING LOOKS TO BE A REPEAT OF RED FLAG CONDITIONS ACROSS SOUTHERN AND CENTRAL WYOMING. THUNDERSTORMS WILL INCREASE ACROSS THE WEST AND NORTH. TEMPERATURES WILL CONTINUE TO SLOWLY INCREASE AS THE AIR FLOW FROM THE GREAT BASIN MOVES NORTHEAST OVER THE AREA. MOISTURE CONTINUES TO MOVE IN FROM THE SOUTHWEST INCREASING THE THREAT OF SHOWERS AND THUNDERSTORMS SATURDAY AND SUNDAY. AS THE MOISTURE INCREASES HUMIDITY WILL RISE AND TEMPERATURES WILL LEVEL OFF. MODELS IN THE SHORT TERM IN GOOD AGREEMENT WITH MAIN DIFFERENCES WITH MOISTURE WITH THE NAM PRODUCING SIGNIFICANTLY MORE PRECIPITATION THAN THE GFS. LONG TERM...SUNDAY NIGHT THROUGH THURSDAY UPPER LEVEL HIGH PRESSURE AREA DOMINATES THE SOUTHERN PLAINS AND EXTENDS WESTWARD TO WESTERN COLORADO SUNDAY AND MONDAY. THE RIDGE GETS NUDGED A BIT EAST NEXT TUESDAY AND WEDNESDAY AS A TROUGH APPROACHES THE PACIFIC NW. THE ECMWF IS SLOWER WITH THE TROUGH AT 00Z THU AND KEEPS THE STRONG RIDGE CLOSER TO OUR AREA. THAT MAY END UP BEING THE BETTER SOLUTION WITH TIME AS IT IS STILL SUMMER. THERE WILL BE A RETURN OF MONSOON MOISTURE SUNDAY THROUGH WED AS THE FLOW SEEMS FAVORABLE AND PRECIPITABLE WATER VALUES START RISING NEXT MON THRU WED. MAINLY ISOLATED STORM ACTIVITY SUNDAY THEN HAVE ADJUSTED PRECIP CHANCES UP A BIT MON THRU WED AS MOISTURE PROFILES SUPPORT BETTER RAIN CHANCES. NOT MUCH CHANGE IN THE PATTERN FOR NEXT THU AS WELL. AS FOR TEMPS...WARM TO HOT WITH 80S AND 90S TO PREVAIL AT LOWER ELEVATIONS...60S AND 70S IN THE MTS. AVIATION... SCT-BKN CU OVER CENTRAL AND WESTERN WYOMING EXPECTED THROUGH THIS AFTERNOON AND EVENING. A FEW MAY PRODUCE LIGHTNING...BUT VERY GUSTY OUTFLOWS TO 45KT WILL BE THE PRIMARY THREAT. SOUTHWEST WIND MOST AREAS THROUGH THIS EVENING OF 15G25KT CAN BE EXPECTED. CONDITIONS FRIDAY SHOULD BE SIMILAR. FIRE WEATHER... ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR FIRE WEATHER ZONES 277...279 AND 289 FOR VERY GUSTY WINDS... LOW RELATIVE HUMIDITY AND CRITICAL LOW FUEL MOISTURE... DRY SOUTHWEST FLOW ALOFT WILL BRING VERY GUSTY WINDS AND VERY LOW HUMIDITY TO PARTS OF SOUTHERN AND CENTRAL WYOMING THIS EVENING. THIS COMBINED WITH VERY LOW FINE FUEL MOISTURE WILL CREATE RED FLAG CONDITIONS UNTIL 8 PM MDT THIS EVENING. A WEAK SHORT WAVE TROUGH MOVING NORTHEAST FROM THE GREAT BASIN WILL MOVE THROUGH THE WEST THIS EVENING PRODUCING ISOLATED MOUNTAIN THUNDERSTORMS. A LARGE SCALE LOW PRESSURE TROUGH ALONG THE WEST COAST WILL PUSH INLAND WHICH WILL INCREASE THE SOUTHWEST FLOW OVER THE AREA. AT THIS TIME FRIDAY AFTERNOON AND EVENING LOOKS TO BE A REPEAT OF RED FLAG CONDITIONS ACROSS SOUTHERN AND CENTRAL WYOMING. THUNDERSTORMS WILL INCREASE ACROSS THE WEST AND NORTH. TEMPERATURES WILL CONTINUE TO SLOWLY INCREASE AS THE AIR FLOW FROM THE GREAT BASIN MOVES NORTHEAST OVER THE AREA. && RIW WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL TO 8PM MDT FOR FIRE WEATHER ZONES 277...279...289. && SHORT TERM...C.BAKER LONG TERM...AR AVIATION...TWB FIRE WEATHER...C.BAKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT THU AUG 9 2007 WYZ001>020-022>030-101200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT THU AUG 9 2007 ...RED FLAG WARNING FOR PARTS OF SOUTH CENTRAL AND SOUTHWEST WYOMING FROM 200 PM UNTIL 800 PM... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF VERY LOW RELATIVE HUMIDITY...VERY LOW FUEL MOISTURES...VERY WARM TEMPERATURES...AND WIND GUSTS BETWEEN 25 AND 30 MPH WILL LEAD TO RED FLAG CONDITIONS ACROSS SOUTHWEST AND SOUTH CENTRAL WYOMING. THIS INCLUDES THE AREAS FROM EVANSTON TO ROCK SPRINGS TO WAMSUTTER...AS WELL AS THE GREEN MOUNTAINS...THE RATTLESNAKE RANGE AND CASPER MOUNTAIN. THEREFORE...A RED FLAG WARNING IS POSTED FROM 2 PM UNTIL 8 PM TODAY IN THESE AREAS. OTHERWISE ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE FORECAST OVER THE WESTERN WYOMING MOUNTAINS...AND ACROSS SWEETWATER COUNTY. WIND GUSTS TO 45 MPH AND LIGHTNING WILL BE THE MAIN THREATS FROM STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN INCREASE IN MONSOONAL MOISTURE IS EXPECTED SUNDAY THROUGH WEDNESDAY. THIS WILL LEAD TO ISOLATED AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY SUNDAY AND MONDAY. THEN STORM COVERAGE WILL INCREASE NEXT TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45486.